Michigan, 2014Cold and Winter Weather in Michigan, December 30 to 31, 2014
December 30 to 31, 2014 · NWS MQT · 10 events in 10 counties and zones
A surge of Arctic air across Upper Michigan produced west wind gusts of 30 to 35 mph and drove wind chill readings into the 25 to 30 below zero range from the evening of the 30th into the morning of 31st over portions of west and central Upper Michigan. Lake effect snow and blowing snow from the strong wind gusts also produced lowered visibility over the Keweenaw Peninsula during the afternoon…
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of Arctic air across Upper Michigan produced west wind gusts of 30 to 35 mph and drove wind chill readings into the 25 to 30 below zero range from the evening of the 30th into the morning of 31st over portions of west and central Upper Michigan. Lake effect snow and blowing snow from the strong wind gusts also produced lowered visibility over the Keweenaw Peninsula during the afternoon and evening of New Years Eve.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 4:59 PM CST, 4 hours 1 minute earlier.
Area forecast discussion, Dec 30, 4:59 PM CST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
559 PM EST TUE DEC 30 2014
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 427 PM EST TUE DEC 30 2014
WV IMAGERY AND RUC ANALYSIS INDICATED A PROMINENT MID/UPPER LEVEL
RIDGE FROM THE ERN PACIFIC INTO BC AND A TROUGH OVER NE CANADA
RESULTING IN NNW FLOW TOWARD NRN ONTARIO AND THE NRN LAKES. A
SHORTWAVE TROUGH AXIS EXTENDED FROM JAMES BAY INTO SE NORTH DAKOTA.
WITH ONLY WEAK FORCING AND LITTLE MOISTURE AVAILABLE...NO PCPN WAS
ASSOCIATED WITH THIS FEATURE. FURTHER UPSTREAM...A STRONGER SHRTWV
WAS MOVING THROUGH NRN SASK/MANITOBA. AT THE SFC...W TO WNW FLOW
PREVAILED ACROSS UPPER MI AND LAKE SUPERIOR AS 1048 MB HIGH PRES
CONTINUES TO SINK THROUGH THE NRN AND CNTRL PLAINS. EVEN WITH 850 MB
TEMPS NEAR -23C...SATELLITE/RADAR INDICATED ONLY LIGHT TO MODERATE
LES INTO NW UPPER MI AND EAST OF MUNISING AS INVERSION HEIGHTS
REMAINED NEAR 4K FT WITH VERY DRY AIR UPSTREAM.
TONIGHT...EXPECT WINDS TO GRADUALLY BACK TO SW AHEAD OF THE
SASK/MANITOBA SHRTWV WHICH WILL PUSH THE LES MOSTLY OFFSHORE.
HOWEVER...ADDITIONAL SNOWFALL AMOUNTS OF 1 TO 3 INCHES NW(KEWEENAW
AND 2 TO 4 INCHES NE (NE OF P53) ARE POSSIBLE. TEMPS FALLING OFF
INTO THE -7F TO -12F RANGE AND WINDS NEAR 10 MPH WILL DROP WIND
CHILLS INTO THE -20 TO -33 RANGE OVER THE INTERIOR WRN HALF WHERE
WIND CHILL ADVISORIES WILL REMAIN IN EFFECT.
WEDNESDAY...AS THE SHRTWV MOVES THROUGH THE NRN LAKES AND DRAGS A
WEAK TROUGH THE AREA...WINDS WILL VEER AGAIN FROM SW TO W BY
AFTERNOON. THIS WILL BRING THE LES INTO THE NRN KEWEENAW BY MIDDAY
AND INTO MUCH OF THE REST OF THE PENINSULA BY MID TO LATE AFTERNOON.
THE COMBINATION OF THE LES AND WIND GUSTS OVER 40 MPH WILL LEAD TO
VERY POOR VSBY WHICH WILL LINGER INTO THE EVENING...PROMPTING THE
ISSUANCE OF AN LES ADVY. ALTHOUGH THERE WILL BE A PERIOD OF DEEPER
MOISTURE THAT SHOULD INTENSIFY LES...THE SHIFTING WIND DIRECTIONS
SHOULD LIMIT OVERALL AMOUNTS TO THE 1 TO 3 INCH RANGE BY EVENING.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 427 PM EST TUE DEC 30 2014
UPPER AIR PATTERN STARTS OUT WITH TROUGHING ANCHORED OVER HUDSON BAY
AND ANOTHER MORE COMPACT TROUGH OVER DESERT SOUTHWEST OF CONUS. ONLY
RIDGING OF NOTE IS OVER THE EASTERN PACIFIC OCEAN INTO FAR WESTERN
CANADA. ATTENTION THIS WEEKEND WILL BE ON THE SOUTHWEST CONUS TROUGH.
MODELS CONTINUE TO FAVOR IDEA THAT AS STRONG JET ENERGY ADVANCES
AHEAD OF TROUGH...IT WILL EMERGE OVER THE SOUTHERN PLAINS ON
SATURDAY AND LIFT OVER THE GREAT LAKES ON SUNDAY. MEANWHILE...ANOTHER
SHORTWAVE WITHIN THE BASE OF LARGER TROUGHING OVER EASTERN CANADA
WILL WORK OVER THE UPPER GREAT LAKES. ONE OR BOTH OF THESE FEATURES
MAY BRING WIDESPREAD SNOW TO UPR MICHIGAN FRIDAY NIGHT THROUGH
SATURDAY NIGHT. THERE IS POTENTIAL THAT THE TWO FEATURES COULD
PHASE...THOUGH THAT IS NOT CERTAIN...AND THAT WOULD RESULT IN
GREATEST CHANCE OF SEEING HIGHER END SNOW EVENT.
NO MATTER HOW IT SHAKES OUT...THERE ARE INDICATIONS VERY CHILLY
AIRMASS...EVEN COLDER THAN ONE CURRENTLY AFFECTING THE REGION...WILL
SETTLE OVER UPR GREAT LAKES BY EARLY NEXT WEEK. BEYOND END OF
EXTENDED THERE ARE SIGNALS THAT RIDGE OVER EAST PACIFIC BREAKS DOWN
AND MORE MILD AIR RETURNS TO MUCH OF THE CONUS. PATTERN SHIFT THE
CFSV2 HAS BEEN SHOWING FOR A WHILE NOW. THUS...OVERALL IT DOES NOT
APPEAR THAT THE UPCOMING COLD WILL BE THAT LONG LASTING.
INTIALLY THE MAIN ISSUE WILL BE THE ONGOING WEST FLOW LAKE EFFECT
AND BLOWING SNOW WITH POOR VSBY OVER THE KEWEENAW. DECENT AGREEMENT
THAT SHORTWAVE DROPPING WNW-ESE OVER LK SUPERIOR AND UPR MICHIGAN
WEDNESDAY EVENING WITH LEADING SFC TROUGH AND ENHANCED CONVERGENCE
AND ADDITIONAL MOISTURE WILL RESULT IN A A BRIEF PERIOD OF MODERATE
TO HEAVY LES. WIND CORE MAX AT 950-925MB OVER 40 KTS WILL BE EASING
BY WEDNESDAY EVENING...BUT MIXED LAYER WINDS UP TO 40 KTS WILL STILL
RESULT IN STRONG/GUSTY WINDS OVER 30 MPH AND BLSN/POOR VSBY.
SOUNDINGS SHOW MARGINAL MOISTURE AND INSTABILITY FOR SIGNIFICANT LES
THOUGH AFTER THE TROUGH PASSAGE WITH INVERSIONS PEAKING AT 5-7 KFT
AGL WEDNESDAY EVENING AND LAKE INDUCED EQL NOT MUCH HIGHER THAN
THAT. MAJORITY OF THE MOIST LAYER IS WITHIN THE DGZ BUT STRONG WINDS
WILL LIKELY CUT DOWN SLR/S. POOR VSBY WILL BE THE BIGGER STORY
COMPARED TO SNOW AMOUNTS. AFTER COORDINATING WITH SHORT TERM
FORECASTER... DECIDED TO GO WITH LAKE EFFECT SNOW ADVISORY FOR SNOW
AND BLOWING SNOW WEDNESDAY AFTN THROUGH EARLY AFTERNOON ON NEW YEARS
DAY. WILL MENTION OCCASIONAL WHITEOUT CONDITIONS IN THE WSW
STATEMENT.
LAKE EFFECT AND BLOWING SNOW BECOME FACTOR LATE WEDNESDAY NIGHT INTO
THURSDAY FOR AREAS FAVORED BY WNW WINDS...ONTONAGON COUNTY OVER THE
WEST AND IN THE SNOW BELTS OF EASTERN HALF OF UPR MICHIGAN. LOOKING
AT ONLY A PURE LES SETUP AS SOUNDINGS SHOW SHARP DRYING ABOVE 8KFT.
TEMPS AT TOP OF INVERSION BLO -20C LEAD TO MARGINAL INSTABILITY GIVEN
WATER TEMPS 2-3C. MOST OF LAKE CONVECTIVE LAYER WILL BE IN THE DGZ
AND WINDS WILL BE DIMINISHING...SO FLUFF FACTOR WILL PLAY MORE OF A
ROLE. OVERALL...ADVY SNOW AMOUNTS SEEM POSSIBLE INTO NEW YEARS DAY
FOR THE WNW FLOW AREAS.
LAKE EFFECT LINGERS FOR WNW FLOW AREAS INTO FRIDAY...BUT WILL
CONTINUE TO DIMINISH AS HIGH PRESSURE RIDGE SLIDES ACROSS WESTERN
GREAT LAKES. COLD WILL SLOWLY EASE...THOUGH TEMPS WELL BLO ZERO
EXPECTED THURSDAY NIGHT OVER INTERIOR CNTRL UPR MICHIGAN. INCREASE
OF MID CLOUDS MAY RESULT IN LESS TEMP DROP OVER WEST CWA.
MAIN QUESTION THIS WEEKEND IS HOW MUCH PHASING OCCURS BTWN
APPROACHING NORTHERN STREAM SHORTWAVE TROUGH AND THE UPPER LOW
OPENING UP AS IT LIFTS INTO THE CNTRL PLAINS FM THE SOUTHWEST CONUS.
SINCE MAJORITY OF JET ENERGY REMAINS AHEAD OF THE SOUTHERN STREAM
TROUGH...WOULD EXPECT IT TO STAY FAIRLY PROGRESSIVE AND HAVE LESS
CHANCE OF PHASING WITH NORTHERN STREAM SYSTEM. EVEN SO...THE
NORTHERN STREAM SHORTWAVE ALONG WITH INCREASING NNE-NNW FLOW WITH
H85 TEMPS BLO -12C SATURDAY NIGHT INTO SUNDAY MAY LEAD TO SEVERAL
INCHES OF SNOW. BEST SHOT OF SYNOPTIC SNOW WOULD BE OVER THE SOUTH
AND EAST CWA WHILE THE GREATEST CHANCE FOR LAKE ENHANCEMENT WOULD BE
OVER THE WEST AND NORTH CENTRAL CWA. TIGHT PRESSURE GRADIENT RESULTS
IN GUSTY WINDS AND BLOWING SNOW AS WELL. MODEL TRENDS FOR THIS
SYSTEM ARE VARIABLE WITH EARLIER RUNS A FEW DAYS AGO SHOWING A
WRAPPED UP SYSTEM AND RECENT RUNS BACKING AWAY FM THAT. LATEST RUNS
SEEM TO BE TRYING TO COME BACK TO AT LEAST A FARTHER WEST TRACK TO
THE SOUTHERN STREAM SYSTEM IF NOT A MORE PHASED SYSTEM. SYSTEM BEARS
WATCHING AS IT COULD RESULT IN SOME HEADLINES.
BEHIND THE SYSTEM...LOOKS VERY COLD WITH H85 TEMPS DOWN TO -28C BY
NEXT MONDAY. INCREASED POPS FOR LAKE EFFECT IN WNW-W FLOW AREAS.
MAJORITY OF LAKE CONVECTIVE LAYER IS AT TEMPS BLO -20C...SO SLR/S
WILL BE LOW AND MAIN PROBLEM COULD BE POOR VSBY. COULD ALSO HAVE
WIND CHILL ISSUES FOR THE FIRST DAY BACK TO SCHOOL AFTER WINTER
VACATION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 559 PM EST TUE DEC 30 2014
LAKE EFFECT SNOW WILL FAVOR PERSISTENT MVFR CIGS AND IFR/LIFR VSBY
AT CMX THROUGH THE PERIOD. GUSTY WINDS INTO WED MORNING WILL ALSO
REDUCE VSBY WITH BLSN. LAKE EFFECT CLOUDS/SNOW WILL LIFT FAR ENOUGH
TO THE NORTH FOR IMPROVING CONDITIONS TO VFR WHICH WILL LAST INTO
WED AS WINDS BECOME WSW AT IWD. AT SAW...VFR CONDITIONS WILL
CONTINUE THROUGH THE PERIOD. WILL GET GUSTY AT ALL SITES LATE
TONIGHT THROUGH WED.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 427 PM EST TUE DEC 30 2014
WEST TO SOUTHWEST GALES 40-45 KTS ARE EXPECTED OVER MOST OF LK
SUPERIOR BEGINNING LATER TONIGHT WILL SHIFT TO WEST-NORTHWEST GALES
TO 35 KTS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING. IN ADDITION TO
THE GALES... HEAVY FREEZING SPRAY WILL AFFECT MOST OF THE LAKE INTO
THURSDAY. WINDS DIMINISH TO LESS THAN 25 KTS BY FRIDAY...BUT THE
LULL WILL BE BRIEF AS NORTHERLY WINDS INCREASE TO GALES TO 40 KTS
SATURDAY NIGHT INTO SUNDAY. MORE HEAVY FREEZING SPRAY WILL OCCUR AT
THIS TIME AS WELL.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND CHILL ADVISORY FROM 9 PM EST /8 PM CST/ THIS EVENING TO 10
AM EST /9 AM CST/ WEDNESDAY FOR MIZ002-009-010-084.
LAKE EFFECT SNOW ADVISORY FROM 1 PM WEDNESDAY TO 1 PM EST
THURSDAY FOR MIZ001-003.
LAKESHORE FLOOD ADVISORY FROM 6 AM WEDNESDAY TO MIDNIGHT EST
WEDNESDAY NIGHT FOR MIZ001-003.
WIND CHILL ADVISORY FROM 11 PM EST /10 PM CST/ THIS EVENING TO
10 AM EST /9 AM CST/ WEDNESDAY FOR MIZ004-005-011-012.
LAKE SUPERIOR...
HEAVY FREEZING SPRAY WARNING UNTIL 1 PM EST /NOON CST/ THURSDAY
FOR LSZ240>245-248>251-263>267.
GALE WARNING FROM 1 AM WEDNESDAY TO 1 PM EST THURSDAY FOR LSZ244-
245-264>267.
GALE WARNING FROM 7 PM WEDNESDAY TO 1 PM EST THURSDAY FOR
LSZ249>251.
GALE WARNING FROM 10 AM WEDNESDAY TO 1 PM EST THURSDAY FOR
LSZ246>248.
HEAVY FREEZING SPRAY WARNING FROM 1 AM WEDNESDAY TO 1 PM EST
THURSDAY FOR LSZ246-247.
GALE WARNING FROM 1 AM EST /MIDNIGHT CST/ WEDNESDAY TO 7 AM EST
/6 AM CST/ THURSDAY FOR LSZ162-241>243-263.
HEAVY FREEZING SPRAY WARNING UNTIL 7 AM EST /6 AM CST/ THURSDAY
FOR LSZ162.
LAKE MICHIGAN...
HEAVY FREEZING SPRAY WARNING FROM 10 AM WEDNESDAY TO 1 PM EST
THURSDAY FOR LMZ221-248-250.
&&
SHORT TERM...JLB
LONG TERM...JLA
AVIATION...07
MARINE...JLAHazardous weather outlook, Dec 30, 3:57 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
457 PM EST TUE DEC 30 2014
MIZ001-003-311200-
KEWEENAW-NORTHERN HOUGHTON-
457 PM EST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
STRONG WEST TO SOUTHWEST WINDS DEVELOPING LATE TONIGHT WILL PRODUCE
WAVES AS HIGH AS 12 FEET...LEADING TO MINOR BEACH EROSION ON THE
WESTERN SIDE OF THE KEWEENAW PENINSULA.
WIND CHILL READINGS COULD FALL TO 10 TO 20 BELOW ZERO LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL READINGS AS LOW AS 10 TO 20 BELOW ZERO ARE EXPECTED
WEDNESDAY MORNING.
WEST TO SOUTHWEST WINDS WILL INCREASE WEDNESDAY MORNING AND GUST AS
HIGH AS 45 MPH WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. LIGHT TO
MODERATE LAKE EFFECT SNOW WILL COMBINE WITH THE WINDS TO PRODUCE
SIGNIFICANT BLOWING SNOW AND OCCASIONAL WHITEOUT CONDITIONS INTO
NEW YEARS DAY. SEE THE LATEST WINTER WEATHER STATEMENT FOR MORE
DETAILS.
THE STRONG WEST TO SOUTHWEST WINDS WILL PRODUCE WAVES UP TO 17 FEET
WEDNESDAY AND WEDNESDAY NIGHT...LEADING TO MINOR BEACH EROSION ON THE
WESTERN SIDE OF THE KEWEENAW PENINSULA.
MODERATE TO HEAVY LAKE ENHANCED SNOW AND BLOWING SNOW IS ALSO POSSIBLE
THIS WEEKEND AS A LOW PRESSURE SYSTEM TRACKS OVER THE GREAT LAKES.
THERE IS STILL UNCERTAINTY WITH THIS SYSTEM SO BE SURE TO MONITOR
LATER FORECASTS. DANGEROUSLY LOW WIND CHILLS MAY OCCUR NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTER REPORTS OF WIND...SNOW AND BLOWING SNOW WILL BE
GREATLY APPRECIATED WEDNESDAY INTO NEW YEARS DAY.
MIZ002-004-005-009>014-084-085-311200-
ONTONAGON-BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
457 PM EST TUE DEC 30 2014 /357 PM CST TUE DEC 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
WIND CHILL READINGS WILL FALL TO AROUND 30 BELOW ZERO TONIGHT OVER
THE WEST HALF OF UPPER MICHIGAN. SEE THE LATEST WINTER WEATHER
STATEMENT FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL READINGS AS LOW AS 30 BELOW ZERO ARE EXPECTED WEDNESDAY
MORNING OVER THE WEST HALF OF UPPER MICHIGAN. SEE THE LATEST WINTER
WEATHER STATEMENT FOR MORE DETAILS.
OVER WESTERN UPPER MICHIGAN...WEST TO SOUTHWEST WINDS WILL GUST UP TO
40 MPH ON WEDNESDAY NEAR LAKE SUPERIOR...LEADING TO AREAS OF BLOWING
AND DRIFTING SNOW. MODERATE LAKE EFFECT SNOW AND GUSTY NORTHWEST WINDS
AND BLOWING SNOW MAY LEAD TO POOR TRAVEL CONDITIONS LATE WEDNESDAY NIGHT
INTO NEW YEARS DAY OVER WESTERN UPPER MICHIGAN.
MODERATE TO HEAVY LAKE ENHANCED SNOW AND BLOWING SNOW IS ALSO POSSIBLE
THIS WEEKEND AS A LOW PRESSURE SYSTEM TRACKS OVER THE GREAT LAKES.
THERE IS STILL UNCERTAINTY WITH THIS SYSTEM SO BE SURE TO MONITOR
LATER FORECASTS. DANGEROUSLY LOW WIND CHILLS MAY OCCUR NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MIZ006-007-311200-
ALGER-LUCE-
457 PM EST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
WIND CHILL READINGS COULD FALL TO 15 TO 25 BELOW ZERO TONIGHT AWAY
FROM LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND CHILL READINGS AS LOW AS 15 TO 25 BELOW ZERO ARE EXPECTED WEDNESDAY
MORNING AWAY FROM LAKE SUPERIOR.
STRONG WEST TO NORTHWEST WINDS WILL PRODUCE WAVES OVER 10 FEET WEDNESDAY
THROUGH THURSDAY...LEADING TO MINOR BEACH EROSION ALONG THE LAKE SUPERIOR
SHORELINE EAST OF MUNISING.
MODERATE LAKE EFFECT SNOW AND GUSTY NORTHWEST WINDS AND BLOWING SNOW
MAY LEAD TO POOR TRAVEL CONDITIONS LATE WEDNESDAY NIGHT INTO NEW YEARS
DAY.
MODERATE TO HEAVY LAKE ENHANCED SNOW AND BLOWING SNOW IS ALSO POSSIBLE
THIS WEEKEND AS A LOW PRESSURE SYSTEM TRACKS OVER THE GREAT LAKES.
THERE IS STILL UNCERTAINTY WITH THIS SYSTEM SO BE SURE TO MONITOR
LATER FORECASTS. DANGEROUSLY LOW WIND CHILLS MAY OCCUR NEXT MONDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-311200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
457 PM EST TUE DEC 30 2014 /357 PM CST TUE DEC 30 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
WEST TO SOUTHWEST GALES OF 35 TO 45 KNOTS ARE EXPECTED LATE TONIGHT
ALONG WITH HEAVY FREEZING SPRAY. SEE THE LATEST MARINE WEATHER MESSAGE
AND OPEN LAKE FORECAST FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO SOUTHWEST GALES OF 35 TO 45 KNOTS ARE EXPECTED WEDNESDAY THROUGH
THURSDAY MORNING. IN ADDITION...PERIODS OF HEAVY FREEZING SPRAY WILL
CONTINUE OVER PORTIONS OF LAKE SUPERIOR WEDNESDAY INTO THURSDAY MORNING.
SEE THE LATEST MARINE WEATHER MESSAGE AND OPEN LAKE FORECAST FOR FURTHER
DETAILS.
NORTH GALES TO 35 KNOTS...AND HEAVY FREEZING SPRAY WILL AGAIN BE POSSIBLE
LATE SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-311200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
457 PM EST TUE DEC 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEST TO SOUTHWESTERLY GALES OF 35 TO 40 KNOTS ARE EXPECTED WEDNESDAY
INTO WEDNESDAY NIGHT.
PERIODS OF HEAVY FREEZING SPRAY ARE EXPECTED OVER PORTIONS OF LAKE
MICHIGAN WEDNESDAY THROUGH THURSDAY MORNING. SEE THE LATEST MARINE
WEATHER MESSAGE AND NEARSHORE MARINE FORECAST FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLA
In the hours before
Local storm report, Dec 30, 7:40 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
840 PM EST TUE DEC 30 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW MOHAWK 47.31N 88.36W
12/30/2014 M1.4 INCH KEWEENAW MI CO-OP OBSERVER
SNOW DURATION 12 HOURS.
&&
KLUBERCold/Wind Chill, Gogebic
- When
- December 30, 9:00 PM CST to December 31, 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Southwest winds of 15 to 20 mph combined with temperatures in the single digits below zero to produce wind chill values in the 25 to 30 below zero range.
Cold/Wind Chill, Ontonagon
- When
- December 31, 3:00 AM EST to 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Southwest winds around 10 mph combined with temperatures in the single digits below zero produced wind chill values around 25 below zero.
Cold/Wind Chill, Southern Houghton
- When
- December 31, 3:00 AM EST to 8:00 AM EST
- Where
- Southern Houghton forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Southwest winds around 10 mph combined with temperatures in the single digits below zero produced wind chill values around 25 below zero.
Cold/Wind Chill, Baraga
- When
- December 31, 5:00 AM EST to 10:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Southwest winds 10 to 20 mph combined with temperatures in the single digits below zero to produce wind chill values 25 to 30 below zero.
Cold/Wind Chill, Marquette
- When
- December 31, 5:00 AM EST to 10:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- AWOS
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Southwest winds 10 to 20 mph combined with temperatures in the single digits below zero to produce wind chill values 25 to 30 below zero.
Cold/Wind Chill, Delta
- When
- December 31, 5:00 AM EST to 10:00 AM EST
- Where
- Delta forecast zone
- Reported by
- AWOS
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Southwest winds 10 to 20 mph combined with temperatures in the single digits below zero to produce wind chill values around 25 below zero.
Cold/Wind Chill, Dickinson
- When
- December 31, 5:00 AM CST to 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- ASOS
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Southwest winds around 10 mph combined with temperatures in the single digits below zero to produce wind chill values around 25 below zero.
Cold/Wind Chill, Iron
- When
- December 31, 5:00 AM CST to 7:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Southwest winds around 10 mph combined with temperatures in the single digits below zero to produce wind chill values around 25 below zero.
Winter Weather, Keweenaw
- When
- December 31, 12:00 PM EST to 11:59 PM EST
- Where
- Keweenaw forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Observers across Keweenaw County reported snowfall ranging from 3 to 6 inches from the afternoon of the 31st into the early morning of January 1st. The snow combined with west winds gusting over 35 mph at times produced occasional whiteout conditions in blowing snow.
Winter Weather, Northern Houghton
- When
- December 31, 1:00 PM EST to 11:59 PM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers across northern Houghton County reported snowfall ranging from 3 to 6 inches from the afternoon of the 31st into the early morning of January 1st. The snow combined with west winds gusting over 35 mph at times produced occasional whiteout conditions in blowing snow.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, December 30 to 31, 20142 deaths · 68 kt wind · 5 events
- Winter Weather and Cold in Nevada, December 30 to 31, 20141 death · $20,000 · 4 events
- Winter Weather in Texas, December 30 to 31, 201415 injured · 16 events
- High Wind and Strong Wind in California, December 30 to 31, 2014$207,000 · 56 kt wind · 53 events
- Heavy Snow and Winter Weather in Arizona, December 30 to 31, 2014$525,000 · 4 events
- Lake-Effect Snow in New York, December 30 to 31, 2014$145,000 · 3 events
- Heavy Snow in Arizona, December 30 to 31, 20146 injured · 7 events
- Heavy Snow and Winter Weather in California, December 30 to 31, 2014$60,000 · 3 events
- Heavy Snow and Strong Wind in California, December 30 to 31, 2014$50,000 · 2 events
- Winter Storm in Texas, December 30 to 31, 201421 events
- Ice Storm and Winter Weather in Texas, December 30 to 31, 201420 events
- Extreme Cold in Nebraska, December 30 to 31, 201413 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552810, 552835, 552836, 552813, 552814, 552818, 552811, 552812, 552832, 552828.